Notifications

Fentanyl suspected in death of Vancouver teen

A teenage boy is dead and another one is recovering after a suspected overdose of the powerful opioid fentanyl, say Vancouver police.

Two teenage boys believed to have taken 'fake 80s' cut with powerful drugs

Police say two teenaged boys overdosed after taking green fake Oxycontin pills that were tainted with fentanyl. (CBC)

A teenage boy is dead and another one is recovering after a suspected overdose of the powerful opioid fentanyl, say Vancouver police.

The deceased is a 17-year-old boy who was on life support after he and a 16-year-old friend allegedly took fake Oxycontin, known as "fake 80s," mixed with fentanyl

Police said the teenagers were rushed to Vancouver Children's Hospital on Saturday night when they passed out in a park after they consumed the pills, which were green and had the number 80 on them. 

The 16 year-old has since recovered from the incident and has been released from hospital. 

Vancouver police are once again warning drug users about the synthetic opioid that is roughly 50 to 100 times more toxic than morphine. 

"There's no such thing as a safe street drug," said Constable Brian Montague in a written release.

"There's no way to know for certain what the drug may contain."

Dr. Jane Buxton, with the B.C. Centre for Disease Control, recently said the number of drug overdose deaths involving fentanyl has risen from five percent to 25 per cent over the last three years. 

Recreational drug users are believed to be at risk of a fentanyl overdose because it can be mixed in with other drugs.